I developed a rash soon after starting a probiotic. Is it possible to be allergic to probiotics?
Yes, certain ingredients in probiotic supplements
can cause allergic reactions in sensitive individuals -- particularly individuals with milk or yeast allergies. Contamination with mold can also cause an allergic reaction (all probiotic products reviewed by ConsumerLab.com are tested for potential contamination with molds and/or pathogenic bacteria). Inulin, a pre
biotic which is sometimes added to pro
biotic supplements, is also a potential allergen.
Allergens in probiotics are also suspected to cause, on very rare occasion, a serious condition known as eosinophilic syndrome.
For more details about allergic reactions to probiotics, as well as other possible adverse effects, see the Concerns and Cautions
section of the Probiotics and Kefirs Product Review
, which includes tests and quality ratings of popular probiotic products. Also be sure to check and compare the ingredients in each tested product, as can be found in the Review's Ingredients Table
INSTANT ACCESS TO REVIEW OVER 1000 PRODUCTS!
Also see these related CL Answers:
The probiotic I am taking looks pink. Does this mean it is spoiled or no longer "active"? >>
I developed a rash after taking an iron supplement and then realized the supplement contained soy, to which I am allergic. Can your reports help me avoid soy and other allergens in supplements? >>
What are prebiotics? Is it important to look for them when choosing a probiotic supplement? >>
What is Lactospore? I see it is an ingredient in some probiotic supplements. >>
Is it true that fish oil supplements may contain soy? I'm allergic! >>
This CL Answer initially posted on 5/21/2016.
Last updated 8/2/2017.